Hail, Fisher
- When
- May 16, 8:08 PM CST
- Where
- Fisher County, 3.57 mi SE of Claytonville
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.590, -100.480
A trained spotter measured this hail stone at 2.2 inches.
Isolated dryline thunderstorms developed on the evening of May 16, well in advance of an approaching upper level low. These storms produced an EF-0 tornado on the north side of Anson, and large hail and damaging winds in Fisher and Haskell Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Isolated dryline thunderstorms developed on the evening of May 16, well in advance of an approaching upper level low. These storms produced an EF-0 tornado on the north side of Anson, and large hail and damaging winds in Fisher and Haskell Counties. An approaching upper low from New Mexico interacted with a warm front on May 17, and produced a long track EF2 tornado across northern Sterling County along with several severe weather reports. Many storm chasers videotaped this tornado as it tracked across the wind farms. Heavy rain resulted in some flash flooding in Fisher County on the night of May 18 and in Irion County on the afternoon of May 19.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 16, 6:03 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 703 PM CDT Sun May 16 2021 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 226 PM CDT Sun May 16 2021 As a dryline mixes east into parts of West Texas, isolated to scattered thunderstorms should develop along it late this afternoon. Some of the hi-res models indicate a potential for a few storms to move off the dryline and enter the western Big Country/northwestern Concho Valley early tonight. If this occurs, would have an attendant risk of large hail and damaging winds with the storms. Late tonight, some of the hi-res models indicate a potential for a thunderstorm complex to move southeast into the northern Big Country before dissipating. Gusty winds would be possible with the leading outflow should this occur. Lows tonight will be in the mid to upper 60s with south winds and increasing cloud cover. The potential for severe weather will be increased Monday afternoon and evening. The SPC Day2 Convective Outlook now has an Enhanced Risk of severe storms across the northwestern part of our area, with Slight Risk encompassing nearly all of the rest of our area. A warm and humid day is expected with highs in the 80s, dewpoints in the 60s, and south winds. After a nighttime retreat, the dryline will mix east again across areas of West Texas. By late afternoon, the dryline should extend from near Lubbock to Big Spring to far northwestern Crockett County. Hi-res models show an indication of an outflow boundary (from convection moving into the northern Big Country late tonight) moving south across some of our eastern and central counties during the day. An upper low will move east across the Four Corners area on Monday, with a trough extending south along the Arizona/New Mexico border by late afternoon. With the approach of this system, thunderstorms are expected to develop along the dryline by late afternoon. Could also have thunderstorm development along the aforementioned outflow boundary. With strong instability and strengthening vertical shear with the approaching upper system, severe storms will be possible. The main severe weather threats will be large/very large hail and damaging winds, with an isolated tornado risk. && .LONG TERM... (Monday night through next Sunday) Issued at 220 PM CDT Sun May 16 2021 Monday evening into Tuesday morning still appears to be the most active period in the next several days for significant weather. By early Monday evening, thunderstorms will likely be ongoing for portions of our area, especially areas north and west of a Sterling City to Abilene to Throckmorton line. Farther south, thunderstorm chances may be limited by atmospheric capping. Storms may be able to develop over higher terrain to the west, then dissipate as they move east into our forecast area. With the northern convection, all the ingredients will be there for severe storms, with CAPE values greater than 3000 J/kg, and 0-6km bulk shear values greater than 35 or 40 knots by Monday afternoon. In addition, there will be convective boundaries from tonight's convection to work with, enhancing the severe weather threat. The main concerns will be large hail and damaging winds, but an isolated tornado can't be ruled out. These storms are expected to grow into an MCS during the late evening and overnight hours, moving east or east/southeast through Tuesday morning. Exactly how this evolves will depend on the afternoon and evening thunderstorm activity. However, most of the area, and especially the northern half, should see precipitation at some point between Monday night and early Tuesday afternoon. Showers and thunderstorms should be moving east and out of the area during the afternoon hours Tuesday. The slow movement of the trough through the middle of the week will keep a chance of showers and storms in the forecast through Wednesday. Still expect to see a lull in activity from Wednesday night into Friday morning, with more rain chances back in the forecast Friday into the weekend as a large upper trough moves into the western half of the U. S., putting our area back under active southwesterly flow aloft. Temperatures are expected to be near or slightly above normal through next weekend. && .AVIATION... (00Z TAFS) Issued at 655 PM CDT Sun May 16 2021 Convection is currently developing west of the terminals early this evening. Latest models weaken this activity before reaching KABI, KSJT and KSOA. Will keep an eye on these storms but will not include in the forecast at this time based on the latest model trends. Otherwise, expect another round of MVFR stratus to develop overnight and persist through the morning hours. Scattered showers and thunderstorms will be possible across the terminals on Monday, including severe storms, but is currently not expected to affect the area until after 17/00Z. && .PRELIMINARY POINT TEMPS/POPS... Abilene 66 84 63 76 / 20 40 70 80 San Angelo 67 88 63 84 / 20 20 70 60 Junction 68 86 64 82 / 20 20 60 80 Brownwood 67 83 65 76 / 20 40 70 90 Sweetwater 66 86 62 79 / 30 20 70 60 Ozona 68 86 64 86 / 20 20 70 40 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...19 LONG TERM....20 AVIATION...24
Hazardous Weather Outlook National Weather Service San Angelo TX 252 PM CDT Sun May 16 2021 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-172000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 252 PM CDT Sun May 16 2021 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible mainly across the area north of an Albany to Robert Lee to Sterling City line. The main hazards will be large hail and damaging winds, along with dangerous lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe thunderstorms will be possible Monday afternoon and monday night. The main hazards will be large or very large hail and damaging winds, along with dangerous lightning. There will also be a possibility of an isolated tornado. More widespread coverage of thunderstorms is expected Monday night into Tuesday. Heavy rainfall may bring a threat for localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday. Please relay any information about observed weather to the NWS while following all local, state and CDC guidelines.
Special Weather Statement National Weather Service San Angelo TX 758 PM CDT Sun May 16 2021 TXZ064-170115- Sterling TX- 758 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STERLING COUNTY UNTIL 815 PM CDT... At 754 PM CDT, Doppler radar was tracking a strong thunderstorm located northwest of Sterling City. This thunderstorm is moving southeast at 20 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Sterling County. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for west central Texas. LAT...LON 3208 10095 3174 10104 3184 10127 3208 10127 TIME...MOT...LOC 0054Z 303DEG 15KT 3194 10119 PO
The Dyess AFB radar (KDYX), 115 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
6 hail, 2 thunderstorm wind, 2 tornado, 2 flash flood. Local standard time, as filed.
A trained spotter measured this hail stone at 2.2 inches.
Damaging thunderstorm winds damaged an outbuilding and blew down a grain house on the south side of O'Brien near State Highway 6.
This EF-0 tornado with peak winds estimated at 85 mph began just west of U.S. Highway 277 where it damaged a roof of a home and broke many smaller to medium size Mesquite tree branches. It crossed U.S. Highway 277, broke more tree limbs and struck an auto and body shop. The tornado lifted a small steel metal building at the auto and body shop and threw it 75 yards. It broke tree branches and damaged the roof of a nearby building. The tornado also caused debris to penetrate a nearby metal building, and it damaged a nearby porch.
Large tree limbs and power lines were blown down by damaging thunderstorm winds across the central and south central part of Coleman.
A NWS Storm Survey was conducted for this tornado that was videotaped by many storm chasers throughout it's track across northern Sterling County. We found many snapped Mesquite tree trunks and plenty of tree limb damage. The tornado moved large wind turbine propellers at two different locations, and it snapped 16 power poles across two ranches. The tornado caused a wind mill stand to bend over. A nearby crane located about a mile south of the tornado track or in the rear flank downdraft, measured a wind speed of 109 mph. The twister destroyed a camper.
The collective videotapes on social media from the many storm chasers, showed the tornado starting out as a multi-vortex tornado in the northwest part of Sterling County around 711 PM CDT, transitioning to a large cone near the wind farms, and then becoming rain wrapped as it struck the gas plant at around 747 PM CDT. As the tornado struck a gas plant on State Highway 163, it slung a large dumpster about 300 yards into a nearby pasture, snapped a telephone pole and threw a large Conix container about 50 feet. It also bent one of the towers on the plant.
Many thanks to the Sterling County Sheriff's Department, the Stewart Ranch, National Weather Service Midland, other ranchers and all of the storm chasers for their excellent assistance.
A storm chaser reported baseball size hail.
Public reported this 1.25 inch hail report on the north side of Sweetwater using the Mping App.
A member of the public on social media measured 1 inch hail on the northeast side of Abilene.
The Fisher County Sheriff's Office reported flooding for several miles along FM 57, between Hamlin and McCaulley.
The Irion County Sheriff's Office reported numerous locations along FM 163 north of Barnhart under water with debris floating in the roadway. Flooding was also reported on CR 401 and CR 131.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956906, 956907, 960664, 956908, 956909, 956910, 956911, 956912, 956913, 956914, 956916, 956920.